Call us today at 281-580-8800 or email us at ask@painterfirm.com

Imaging centers and hospitals need to plan ahead with equipment, supplies, and staff training to prevent avoidable deaths Contact Now

MRI contrast anaphylactic reactions are rare, but potentially deadly

Imaging centers and hospitals need to plan ahead with equipment, supplies, and staff training to prevent avoidable deaths

I recently wrote an article about CT scans and how some patients experience a reaction or dangerous anaphylaxis to the iodine contrast medium that is sometimes used. Afterwards, some people emailed or messaged to ask me if something similar can happen with MRI scans done under contrast.

The short answer is “yes,” but it’s less common.

Gadolinium as a contrast medium

There are about 40 million MRI scans performed each year in the United States. About one-third of these MRIs are scanned using a gadolinium-containing contrast medium.

Gadolinium is a paramagnetic chemical element on the periodic table abbreviated with the symbol Gd. When used in a contrast agent, it’s injected into a patient intravenously (by IV) over a period of up to 30 seconds.

Reactions to Gadolinium

When compared to the iodine-based contrast medium used in some CT scans, reactions to the gadolinium contrast medium used in some MRI scans are less common. About 50-80 patients per 1,000 have a reaction to iodine contrast for CT scans. About one in 1,000 patients have symptoms of an allergic-type reaction to gadolinium contrast for MRI scans.

Of that number, some patients will have a severe reaction, called an anaphylactic reaction. When a patient receives a gadolinium contrast and goes into anaphylaxis, he or she will have difficulty breathing and swelling of the lips, mouth, and airway. If not treated promptly, the patient’s condition can quickly deteriorate into respiratory arrest, cardiac arrest, and even death.

Under the standard of care, any facility—whether a hospital or outpatient imaging center—is required to have medication to counteract gadolinium anaphylaxis. If the radiology techs, physicians, or other healthcare providers on site recognize the symptoms of gadolinium anaphylaxis, it can often be corrected with an epinephrine shot. It’s critical, though, that healthcare providers pay attention to their patients and are alert for this rare, but potentially deadly, complication.

Radiology Case Reports published a report about a 42-year-old man’s death from an anaphylactic reaction to an MRI contrast agent called Gadovist/gadobutrol, which contains gadolinium.

This patient had previously had a CT scan with an iodine-based contrast medium and had no reaction. Within a few minutes of being given Gadovist/gadobutrol, this man pressed the alarm button and complained about nausea, then difficulty breathing. The medical team administered some medications and started resuscitation efforts while transferring him to a university hospital.

Autopsy results revealed that the patient died because of paralysis of the respiratory system caused by brain edema (swelling) following lack of oxygen during resuscitation following an anaphylactic reaction to the gadolinium-containing MRI contrast medium.

The authors of the case report made conclusions and recommendations that I wholeheartedly agree with:‚Äč

• While an anaphylactic reaction to an MRI contrast agent is very rare, when it happens it can start on a “relentless course within minutes.”

• Even with MRI scans, medication reactions or anaphylactic complications can occur suddenly, so it’s important to have resuscitation equipment nearby.

• For the same reasons, it’s important for the staff to be well-trained.

As a Houston, Texas medical malpractice attorney, I’ve handled numerous cases where outpatient facilities and hospitals had poorly-trained staff who simply didn’t know what to do immediately when a patient went into anaphylaxis, respiratory arrest, or cardiac arrest. In these situations, every second counts, and that’s why the standard of care requires physicians and nurses to be trained, prepared, and ready.

If you or a loved one has been seriously injured because of mismanaged complications from an MRI, contact a top-rated Texas medical malpractice lawyer for help in evaluating your potential case.

Robert Painter is an award-winning medical malpractice attorney at Painter Law Firm PLLC, in Houston, Texas. He is a former hospital administrator who represents patients and family members in medical negligence and wrongful death lawsuits all over Texas. Contact him by calling 281-580-8800 or emailing him right now.


// Read full biography
// Read more expertise by Robert Painter

Discover More